Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 8, 2024, 7:54 PM EDT for 4 counties in North Carolina. It took effect at May 9, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 7:54 PM EDT (23:54 UTC)
- In effect from
- May 9, 2024, 8:00 AM EDT
- Expired
- May 9, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
184 WHUS42 KMHX 082354 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 754 PM EDT Wed May 8 2024 NCZ195-199-091200- /O.NEW.KMHX.BH.S.0014.240509T1200Z-240510T0000Z/ West Carteret-Coastal Onslow- 754 PM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-091200- /O.NEW.KMHX.BH.S.0014.240509T1200Z-240510T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 754 PM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
471 WHUS42 KMHX 090803 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 403 AM EDT Thu May 9 2024 NCZ195-199-092015- /O.CON.KMHX.BH.S.0014.240509T1200Z-240510T0000Z/ West Carteret-Coastal Onslow- 403 AM EDT Thu May 9 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-092015- /O.CON.KMHX.BH.S.0014.240509T1200Z-240510T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 403 AM EDT Thu May 9 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
108 WHUS42 KMHX 091451 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1051 AM EDT Thu May 9 2024 NCZ195-199-205-100000- /O.CON.KMHX.BH.S.0014.000000T0000Z-240510T0000Z/ West Carteret-Coastal Onslow-Hatteras Island- 1051 AM EDT Thu May 9 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches and Hatteras Island beaches south of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-100000- /O.CON.KMHX.BH.S.0014.000000T0000Z-240510T0000Z/ East Carteret-Ocracoke Island- 1051 AM EDT Thu May 9 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches north of Cape Lookout. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 8, 4:34 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 8, 4:34 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
434 PM EDT Wed May 8 2024
.SYNOPSIS...
A cold front moves through the area on Friday, followed by high
pressure over the weekend. Another front will come through
around the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Wednesday...
A well-defined, but small, MCS is ongoing around the Charlotte
metro at this time, and has produced widespread wind damage, as
well as some large hail up to 1" size. The downstream airmass
across southern NC is moderately unstable (MLCAPE of 2000-2500
j/kg), and deep layer shear is around 30-40kt. The mean
850-300mb flow is westerly, and the MCS may tend to travel a bit
more east than southeast with time. On this current trajectory,
and assuming no weakening, the MCS would reach the far southern
counties of ENC in the 7-10pm timeframe. That said, the
boundary layer will eventually "cool" some with the loss of
daytime heating, which may eventually lead to a weakening trend.
Given the current trends on radar and satellite, and
considering the downstream airmass, I expect the MCS to make it
to the coast with at least some severe potential (mainly in the
form of gusty/damaging winds). In collaboration with SPC, a
Severe Thunderstorm Watch (#207) has been issued, and for now
only includes Duplin County. Extensions in time/area may be
needed later if confidence in the severe risk along the coast
increases.
Unrelated to the MCS, a weak confluence zone has supported some
weak attempts at initiation over the past hour, but it appears
a lack of stronger forcing is limiting further intensification.
We'll continue to monitor that area, as well as the seabreeze,
for isolated development prior to the arrival of the MCS.
Once this initial round of convection pushes offshore, guidance
is in generally good agreement keeping the weather quiet for
several hours (possibly for much of the overnight period). Later
this evening, an MCS is forecast to develop well upstream
across the TN Valley, and this may provide the next opportunity
for thunderstorms late tonight or very early Thursday morning.
This also could pose a risk of severe weather (gusty/damaging
winds), although stronger inhibition may tend to increase the
odds of any MCS weakening as it approaches our area.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 400 PM Wednesday...
As we get into Thurs, upper level trough over the Great Lakes
begins to pivot to the south and east while a jet streak begins
to expand over the Mid-Atlantic increasing lift. At the mid
levels a fairly potent mid level shortwave rounds the base of
the trough and tracks over the Mid-Atlantic Thurs
afternoon/evening while at the surface deepening low pressure
system in the Great Lakes tracks NE'wards into the Northeast
with its associated cold front nearing western NC and a
prefrontal trough setting up over the Coastal Plain Thurs
evening. With this in mind, early morning shower and
thunderstorm activity is forecast to clear out before additional
development is forecast in the afternoon with activity likely
beginning to the west and quickly moving E'wards into the FA.
Out ahead of the trough and approaching cold front the
environment across ENC appears rather supportive for severe
weather. Model soundings and latest Hi-Res guidance suggest
ample MLCAPE (1000-2000 J/kg) as well as ample DCAPE (700-900
J/kg) and inverted V soundings across the region. In addition to
this, deep layer wind shear of 30-40 kts, slightly stronger
forcing, and mid level lapse rates closer to 6.5- 7.0 C/km all
suggest we will have another threat for strong to severe
thunderstorms on Thurs afternoon and evening with storms
bringing a threat for damaging wind gusts and hail given the
environment. ENC remains in a slight risk (level 2 out of 5) for
severe weather Thurs afternoon and evening.
One potential failure mode for the Thurs threat would be what
happens with tonight's convective activity. While it seems to
be the outlier, some of the CAM guidance does suggest more
robust tstm activity tonight with a MCS moving to our south
Thurs morning. If this were to occur, we could see lower
instability values and thus a potentially lower severe threat as
ENC gets robbed of more robust dynamics and moisture from the
MCS to the south. With this in mind, current thinking is this
solution has a 20% or less chance of occuring with an 80% chance
for strong to severe thunderstorm activity on Thurs and the
current forecast reflects this. Stay tuned to the forecast as we
continue to refine it on the coming updates to see how this
threat trends. Highs get into the low 90s inland and 80s across
the OBX while lows only get down into the 60s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As 315 AM Wed...ENC then dries out over the weekend as high
pressure ridge builds in from the west and remains over the area
into early next week. Next potential round of unsettled weather
begins to approach the area around midweek next week.
Friday through early next week... Upper level troughing finally
pivots out of the Great Lakes and overspreads the Mid-Atlantic
on Fri into Sat with the last and likely strongest mid level
shortwave rounding this troughs base on Fri. At the surface, low
pressure in the Northeast will continue to trek NE'wards while
its associated cold front finally tracks across the region
slowing as it pushes offshore. A wave of low pressure then
develops along this frontal boundary on Fri as well and tracks
along or near the coast. Once again kept thunder in the grids
for Fri as HREF and NBM probs continue to highlight the
potential for about 250-500 J/kg of SBCAPE to remain over the
area. Either way Friday looks to have the best shot at
widespread precip. Through the weekend and into next week
general troughing remains over the Eastern Seaboard before
gradually ejecting out into the Canadian Maritimes as upper
level ridging begins to overspread the Southeast. Dry frontal
passage currently forecast Sun evening into Mon before surface
ridging begins to overspread ENC from the west on Mon. Temps do
cool over the weekend closer to normal.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through 18z Thursday/...
As of 400 PM Wednesday...
KEY MESSAGES
- TSRA risk continues through Thursday, but confidence in
timing is low
FORECAST DETAILS
A cluster of TSRA near KCLT will push ESE over the next several
hours, potentially making it all the way to the NC coast in the
23z- 02z timeframe. If the TSRA make it this far, there will be
a risk of hail (penny size or greater) and strong winds
(40-50kt+). Sub-VFR conditions would occur as well. Another
round of TSRA is then possible overnight or during the day
Thursday, but confidence in that timeframe is much lower.
LONG TERM /Thursday night through Monday/...
As of 315 AM Wed...Main concern for sub-VFR conditions would be
within any shower or thunderstorm activity that impacts ENC
Thursday afternoon and evening with a slightly higher potential
for widespread sub VFR conditions on Friday as a cold front
moves through the area and more widespread shower activity is
forecast. As we get into the weekend and into early next week
VFR conditions are then forecast for the rest of the period as
high pressure ridging gradually builds in from the west.
&&
.MARINE...
SHORT TERM /through Thursday night/...
As of 400 PM Wednesday...
Breezy southwesterly winds of 10-20kt will continue through
this evening, followed by gusty/erratic winds associated with a
complex of thunderstorms moving offshore. Those thunderstorms
will be capable of hail and 40kt+ gusts. The background
southwesterly flow will eventually redevelop late tonight or
during the day Thursday, but another round of thunderstorms will
be possible, with a disruption to the background flow.
Confidence in 25kt winds is still high enough to keep the SCA
going, especially with a strengthening pressure gradient on top
of the expected thermal gradient. Seas of 3- 4ft will build to
4-6 ft, and last into tonight.
LONG TERM /Friday through Monday/...
As of 315 AM Wed...Still expecting a cold front passage Fri
morning with shower and thunderstorm activity out ahead of the
front Thurs afternoon and evening. Additional shower and
thunderstorm activity possible once again on Fri across all
waters as the front pushes offshore and a weak wave of low
pressure develops along the front. Locally enhanced winds and
seas will be possible within any thunderstorm that impacts our
waters. Drier weather then expected this weekend and into early
next week.
Otherwise we start the period out under SCA conditions from
Oregon Inlet south and across the Pamlico Sound as SW'rly winds
out ahead of the cold front quickly increase after daybreak on
Thursday to 15-25 kts with gusts in excess of 25-30 kts.
Elsewhere across the northern waters and sounds as well as the
inland rivers, slightly lighter winds will persist closer to
15-20 kts with a few gusts up around 25 kts, though will have
to monitor trends in case inclusion of SCA's becomes necessary
especially along the N'rn coastal waters and Neuse river. As the
front nears and eventually pushes offshore Fri morning SW'rly
winds then decrease down to 10-15 kts, thus ending SCA's across
all waters. Behind the front winds gradually turn to a W and
then NW direction at 10-15 kts. By Sat light and variable winds
are forecast as high pressure ridge gradually builds in from the
west with W'rly flow at 10-15 kts returning Sun into early next
week. 3-5 ft seas along our coastal waters to start the period
quickly increase on Thurs to 5-8 ft. Seas then lower just as
quickly on Fri morning back down to 3-5 ft and then to 2-4 ft by
Fri evening remaining at these heights into early next week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 AM Thursday to 5 AM EDT Friday
for AMZ135.
Small Craft Advisory from 10 AM Thursday to 8 AM EDT Friday
for AMZ150-152-154.
Small Craft Advisory from 8 AM Thursday to 8 AM EDT Friday for
AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RCF
LONG TERM...RCF
AVIATION...RM/RCF
MARINE...RM/RCFHazardous weather outlook, May 8, 3:28 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 328 PM EDT Wed May 8 2024 NCZ029-044>047-079>081-091-092-094-193-194-198-091930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven- Inland Onslow- 328 PM EDT Wed May 8 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. There will be multiple opportunities for thunderstorms across portions of Eastern North Carolina through tonight. Where thunderstorms occur, they will be capable of damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will again be possible on Thursday, some of which could be strong to severe with damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-091930- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 328 PM EDT Wed May 8 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. There will be multiple opportunities for thunderstorms across portions of Eastern North Carolina through tonight. Where thunderstorms occur, they will be capable of damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will again be possible on Thursday, some of which could be strong to severe with damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090-091930- Duplin- 328 PM EDT Wed May 8 2024 ...SEVERE THUNDERSTORM WATCH 207 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There will be multiple opportunities for thunderstorms across portions of Eastern North Carolina through tonight. Where thunderstorms occur, they will be capable of damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will again be possible on Thursday, some of which could be strong to severe with damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, May 8, 7:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
713 PM EDT Wed May 8 2024
NCZ090-090000-
Duplin NC-
713 PM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT DUPLIN COUNTY THROUGH 800 PM
EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Warsaw, moving east southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wallace, Warsaw, Rose Hill, Beulaville, Bowdens, Cypress Creek,
Kenansville, Chinquapin, Harrells, Sarecta, Magnolia, Greenevers,
Lyman, and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
&&
LAT...LON 3490 7815 3505 7816 3510 7813 3495 7767
3492 7765 3472 7768 3472 7794 3471 7798
3473 7802 3473 7803 3472 7811 3471 7813
3474 7820
TIME...MOT...LOC 2313Z 293DEG 21KT 3489 7817
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:33 AM EDT | Small Craft Advisory | MHX | 46 hr | |
| May 8, 7:13 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
| May 8, 7:29 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 46 min |
| May 8, 7:57 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Onslow | 48 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.